Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Las Vegas, NV

September 13, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 13, 2017, 8:29 PM PDT for Clark County, Nevada. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2017, 8:29 PM PDT (03:29 UTC)
Expired
Sep 13, 2017, 8:57 PM PDT
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:32 PM PDTTSTM WND GST 712 Nnw Centennial Hills, NV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
3079 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS55 KVEF 140329
SVRVEF
NVC003-140415-
/O.NEW.KVEF.SV.W.0054.170914T0329Z-170914T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
829 PM PDT WED SEP 13 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Clark County in southern Nevada...

* Until 915 PM PDT

* At 828 PM PDT, a severe thunderstorm was located over Centennial
  Hills, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  North Las Vegas, Lone Mountain, Centennial Hills, Summerlin, 
  Aliante, North Las Vegas AirporT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 3615 11523 3622 11546 3650 11531 3635 11501
TIME...MOT...LOC 0328Z 223DEG 26KT 3628 11525 

HAIL...<.75IN
WIND...60MPH
 
$$

JA
1 follow-up statement
257 
WWUS55 KVEF 140357
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
857 PM PDT WED SEP 13 2017

NVC003-140404-
/O.CAN.KVEF.SV.W.0054.000000T0000Z-170914T0415Z/
Clark NV-
857 PM PDT WED SEP 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...
        
The storm which prompted the warning for the northwest part of the 
Las Vegas Valley has weakened below severe limits, and has exited 
the warned area to the north. Therefore, the warning has been 
cancelled. Automated sensors in northwest Las Vegas reported gusts 
from 63 mph to 71 mph.

LAT...LON 3615 11523 3622 11546 3650 11531 3635 11501
TIME...MOT...LOC 0350Z 223DEG 26KT 3643 11511 

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:55 PM PDT, 6 hours 34 minutes earlier.

Area forecast discussion, Sep 13, 1:55 PM PDT, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
155 PM PDT Wed Sep 13 2017

.SYNOPSIS...Scattered showers and storms remain possible across
much of the region today before a strong trough pushes moisture
eastward to be focused mainly across Lincoln and Mohave counties
tomorrow. Thereafter, cool and generally dry conditions expected
through the week, with just some residual showers possible in
Lincoln county Friday. &&

.SHORT TERM...through Saturday night.

Interesting forecast this period as we transition from a summer
weather pattern to a more fall-like weather pattern. In the process,
relatively warm and moist conditions today will shift towards dry
and much cooler conditions by this weekend.  As far as the details
go, persistent low near Point Conception, CA will finally begin to
shift eastward tonight into Thursday.  This will help trigger shower
and thunderstorm activity this afternoon and evening across the
eastern half of the forecast area, particuarly from Clark County
northward. Activity will tend to lift north and east overnight, with
isolated showers favoring areas east of Las Vegas after midnight.  A
concentrated band of showers and storms may for during the morning
hours over northern Mohave county, thanks to the aforementioned low
pushing into southern Nevada and the associated strong forcing
becoming concentrated across northern Arizona.  Swift motion should
limit precipitation totals somewhat, but a localized flash flood
threat may develop with this band across the Plateau country of
Mohave county. Further west, dry air will be sweeping in from west
to east, resulting in dry and breezy conditions for most of eastern
California and far southern Nevada Thursday.  Temperatures will also
be sharply cooler, averaging 5 to 10 degrees below seasonal normals.

On Friday, a reinforcing trough will dive southward out of the
Pacific northwest, resulting in a renewed shot of cooler
temperatures invading the area. It will also drag a weakening cold
front into our southern Great Basin zones, with a few showers and
thunderstorms possible across Lincoln, central Nye, and Esmeralda
counties as it moves through. By Saturday, dry and seasonably cool
conditions will prevail under the influence of broad troughing
across the western states.

.LONG TERM...Sunday through Tuesday.

After the first taste of Fall late this week, the Fall-like pattern
continues late this weekend and into next week as a series of upper-
level troughs move across the western CONUS. By Sunday, a relatively
weak shortwave trough will move across the region. The latest GFS
continues to bring some moisture along with the shortwave passage
Sunday morning through the early afternoon across extreme northern
Lincoln and central Nye counties. Though, the ECMWF remains dry and
the forecast is more representative of this outcome. Behind the
shortwave, a large and rather impressive upper-level trough will dig
across the Pacific NW Monday, arriving in our region as early as
Monday evening, though timing of this feature remains questionable.
The GFS brings the deep trough into our region Monday evening
through most of Tuesday, whereas the ECMWF brings it in slower with
arrival Tue-Wed. Both models are bringing some moisture across the
northern half of our CWA accompanying the trough passage, though per
model variations, there exists inconsistencies with its timing. To
keep some consistency, the forecast slightly favors the ECMWF
outcome rather than the GFS.

The main impacts during this forecast period will be the magnitude
of the winds associated with the trough passage Mon-Tue. Breezy west
to southwest winds are expected to begin Sunday afternoon increasing
in magnitude Monday, with the strongest winds expected Monday
afternoon. Per the ARWGFS9KM guidance, these winds could approach
advisory levels for a large area of the CWA, including the Sierra
and Spring Mountains. With high winds along these mountains,
downslope winds could be a threat Monday afternoon with peak winds.
Temperatures will slightly increase 1-2 degrees Sun-Mon before a
subtle drop in temps by Tuesday afternoon. Temperatures will
continue to drop through Tue evening. Mostly clear skies through the
forecast period with some partly cloudy skies Tue night across
northern portions of the CWA.

&&

.AVIATION...For McCarran...Scattered showers and thunderstorms
expected late this afternoon and evening may produce brief heavy
rain and gusty winds. Bigger concern will be thunderstorm outflow
winds complicating the forecast. Most likely scenario favors
southwest winds during the evening but periodic variances from that
can be expected due to storm activity. Storms chances will shift
east Thursday but will still impact the Peach Spring Corridor.
Otherwise, dry and breezy southwest winds expected by the afternoon
with gusts to 20 knots possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms expected this
evening mainly across Southern Nevada with a few stray storms
possible across the Mojave Desert of California as well. Locally
gusty winds likely near thunderstorm activity. Otherwise, winds
favoring diurnal trends with breezy southwest winds developing
across the Mojave Desert near KDAG with gusts to 25 knots. Breezy
southwest winds invade northwest Arizona tomorrow with gusts of 25
to 30 knots possible. Showers and storms possible from Kingman north
and eastward Thursday as well.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short term/Aviation...Outler
Long term...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.